Dextromethorphan is a medicine that helps stop coughing. It is considered a cough suppressant. Dextromethorphan overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Dextromethorphan is found in many over-the-counter cough and cold medicines, including:
- Robitussin DM
- Triaminic DM
- Rondec DM
- Benylin DM
- St. Joseph Cough Suppressant
- Alka-Seltzer Plus Cold and Cough
- Tylenol Cold
- Dimetapp DM
The drug is also abused and sold on the streets under the names:
- Orange crush
- Triple C's
- Red Devils
Note: This list may not be all-inclusive.
- Breathing problems -- slow and labored breathing, shallow breathing, no breathing
- Bluish-colored fingernails and lips
- Blurred vision
- Convulsions (seizures)
- High or low blood pressure
- Muscle spasticity (twitches)
- Raised body temperature (hyperthermia)
- Rapid heartbeat
- Spasms of the stomach and intestines
This can be a serious overdose. Get medical help right away.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the patient
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests may be done to check the patient's heart function. Symptoms will be treated as appropriate.
The patient may receive:
- Activated charcoal
- Breathing support, including a tube through the mouth and breathing machine (ventilator)
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Medication to reverse the effect of the narcotic in the drug and treat other symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
This medication is safe, if you take it as directed. However, many teenagers take extremely high amounts of this medication to "feel good" and to have hallucinations. Like other drugs of abuse, this can be dangerous. Over-the-counter cough medicines that contain dextromethorphan often contain other medicines that can also be dangerous in an overdose.
Although most people who abuse dextromethorphan will need no treatment, some people will. Survival is based on how quickly a person receives help at a hospital.
The U.S. Food and Drug Administration (FDA) has linked the deaths of several teenagers to dextromethorphan abuse.
U.S. Food and Drug Administration. FDA Warns Against Abuse of Dextromethorphan (DXM). Rockville, MD: National Press Office; May 20, 2005. Talk Paper T05-23.
Chyka PA, Erdman AR, Manoguerra AS, et al. Dextromethorphan poisoning: An evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2007;45(6):662-677.
Levine M, Ruha AM. Antidepressants. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 151.
|Review Date: 1/18/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.